What is Hydromorphone Overdose?
- Hydromorphone is derived from morphine and is a prescription painkiller drug
- Hydromorphone Overdose is the accidental or intentional intake of the drug in dosage higher than the prescribed value
- The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)
Hydromorphone Overdose may be also referred to as the following:
- Dilaudid Overdose
- Palladone Overdose
What are the Causes of Hydromorphone Overdose?
- Hydromorphone Overdose is caused by the intake of hydromorphone in an amount that is higher than the prescribed dosage
- This intake could be accidental, or in some cases intentional, to bring self-harm
- The drug is sold as Dilaudad and Hydrostat among others
Note: The drug can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of the drug or other medications being taken, resulting in undesired side effects (such as an overdose).
What are the Signs and Symptoms of Hydromorphone Overdose?
The signs and symptoms of Hydromorphone Overdose can vary from one individual to another. It may be mild in some and severe in others. Several systems of the body may be affected.
The signs and symptoms of Hydromorphone Overdose include
- Depressed breathing rate or absence of breathing
- Low pulse rate
- Reduced blood pressure (hypotension)
- Hallucinations, disorientation
- Sleepiness; feeling dizzy
- Dry mouth
- Muscle spasms, especially affecting the stomach and intestines
- Discolored tongue
- Blue fingernails and lips
- Constricted pupils
- Stomach cramps
How is First Aid administered for Hydromorphone Overdose?
First Aid tips for Hydromorphone Overdose:
- Hydromorphone Overdose is an extremely dangerous life-threatening condition. If someone is suspected to have overdosed on hydromorphone, call 911 (or your local emergency number) for emergency assistance immediately
- Call the Poison Control Center at 1-800-222-1222 (or the local poison control center) for further instructions
- Determine the amount and type of drug taken, time of consumption, patient’s age, weight and general health status.
- Confirm that the airways are protected; also, ensure breathing and the presence of pulse
- Take individual to emergency room for further treatment
- Always try to take the medication strip/bottle/container to the ER
The emergency medical health professional might take the following steps for treatment:
- Administer laxatives for elimination of the drug
- Gastric lavage for elimination of drug from the stomach
- Administer activated charcoal to prevent absorption of the drug
- Medically manage symptoms, such as abnormal heart rate and breathing difficulty
- Also, relieve respiratory distress with an artificial respirator and administer fluids through an intravenous drip line
- Administer a narcotic antagonist, to counter effects of the overdosed drug
Who should administer First Aid for Hydromorphone Overdose?
First aid for Hydromorphone Overdose is administered by healthcare professionals.
- The individual who overdosed, or someone near, should call 911 for emergency assistance (or the local emergency number)
- They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions
What is the Prognosis of Hydromorphone Overdose?
- The prognosis of Hydromorphone Overdose is dependent on the amount of drug consumed, time between overdose and treatment, severity of the symptoms, as well as general health status of the patient
- If the individual is provided with early medication and support within 1-4 hours (including antidote to counter effects of the drug), the outcome can be good
- In case of severe symptoms, it may considerably worsen the outcome and may result in long-term complications including brain damage that may be permanent, especially if there was a delay in providing adequate respiratory support. Additional complications, such as pneumonia, may also adversely affect recovery and prognosis
In general, overdoses are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.
How can Hydromorphone Overdose be Prevented?
Hydromorphone Overdose can be prevented by:
- Exercising caution while taking multiple drugs with hydromorphone or extended release medications
- Avoiding drugs that interact with hydromorphone
- Keeping medications out of reach of children in child-proof containers
- For older individuals and those who tend to be forgetful, medications should be stored in single dose containers with time labels, to avoid multiple dosage
- Monitor intake of this drug especially in patients, who have depression or harbor suicidal thoughts and behavior
It is important to give your healthcare provider a complete list of prescription and non-prescription medications that are being currently taken. This will help them in assessing the possible drug interactions within various medications and help avoid/prevent accidental or unintentional toxic drug effects.
What are certain Crucial Steps to be followed?
- Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
- Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
- It would be helpful if the following information is readily available:
- Type, dosage and time of administration of medication
- Age and weight of the individual
- And, the overall health status of the individual